Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 7, NWS Austin/San Antonio, TX

January 15, 2017Kinney County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jan 15, 2017, 7:00 PM CST for Kinney County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 15, 2017, 7:00 PM CST (01:00 UTC)
Expired
Jan 15, 2017, 7:28 PM CST
In force
28 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Kinney County, TX

The radar

The Laughlin AFB radar (KDFX), 44 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 15, 2:54 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 1.0 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2017-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 540 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2017-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
540 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1460 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

104 
WUUS54 KEWX 160100
SVREWX
TXC271-160145-
/O.NEW.KEWX.SV.W.0007.170116T0100Z-170116T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
700 PM CST SUN JAN 15 2017

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  West central Kinney County in south central Texas...

* Until 745 PM CST

* At 700 PM CST, a severe thunderstorm was located near Laughlin AFB,
  or 10 miles southeast of Del Rio, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Amanda and Standart. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2924 10076 2925 10076 2926 10075 2929 10074
      2932 10075 2934 10071 2939 10071 2942 10066
      2928 10057 2922 10077 2920 10077 2924 10080
TIME...MOT...LOC 0100Z 248DEG 25KT 2929 10075 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
003 
WWUS54 KEWX 160128
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
728 PM CST SUN JAN 15 2017

TXC271-160137-
/O.CAN.KEWX.SV.W.0007.000000T0000Z-170116T0145Z/
Kinney TX-
728 PM CST SUN JAN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL KINNEY COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CST for
south central Texas.


LAT...LON 2924 10076 2925 10076 2926 10075 2929 10074
      2932 10075 2934 10071 2939 10071 2942 10066
      2928 10057 2922 10077 2920 10077 2924 10080
TIME...MOT...LOC 0125Z 248DEG 25KT 2936 10056 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 15, 6:46 PM CST, 14 minutes earlier.

Area forecast discussion, Jan 15, 6:46 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
646 PM CST Sun Jan 15 2017

.UPDATE...
The forecast has been updated to include the mention of Tornado Watch
#8, which is in effect for the Hill Country and portions of the I-35
corridor until midnight. In addition, a Severe Thunderstorm Watch
remains in effect for the Rio Grande plains and Edwards plateau until
10 PM.

&&

.AVIATION...
Concerns continue to be centered on the chance for showers and
thunderstorms this evening and overnight. We will continue to mention
a TEMPO group at DRT through 04Z as storms continue to develop near
and to the west of the terminal. After 04Z, shower and thunderstorm
activity is expected to move east of the terminal. Farther east
across the I-35 corridor, isolated showers will continue this evening
and we will mention VCSH. Early Monday morning, we still expect a
line of convection to move in from the west between 08-11Z along
I-35 and will mention TEMPO groups at our sites. Once the line passes
east of the terminals, we expect some lingering showers through mid-
morning.

&&

.PREV DISCUSSION... /ISSUED 305 PM CST Sun Jan 15 2017/

SHORT TERM (Tonight through Monday Night)...
Strong to severe convection is about to enter the western boundary of
our forecast area, northwest of Del Rio. This convection is being
generated by a strong shortwave trough, unstable Gulf air, and a
slowly northward moving warm front. High resolution mesoscale models
have been consistent in depicting a thin MCS with embedded supercell
structures. The Texas Tech and NSSL WRFs have verified best so far
with timing and linear mode, with recent HRRR runs showing a more
broken line of supercells. Overall, prior forecasts are on track and
we expect the line to sweep across the area, generally along and
north of U.S. 90. The line should weaken with time, and reach the
I-35 corridor around 05-06Z. While one or two brief tornadoes are
possible, the main severe threats will be large hail and damaging
winds. Rainfall will average 1/2 to 1 inch, although some locations
in the Edwards Plateau, Hill Country, and Metro Austin could receive
up to 2-3 inches by daybreak Monday. Showers and thunderstorms will
linger on the coastal plains Monday, but rainfall amounts should be
1/4 inch or less.

LONG TERM (Tuesday through Sunday)...
Highly amplified and progressive flow will continue across the CONUS
through the next 7-10 days. This will bring a progression of fairly
sharp shortwave troughs through a general longwave trough over the
Plains. The net result for our area will be a cold front bringing
colder conditions Wednesday and Thursday, then back to above normal
temperatures Friday through Sunday before another cold front. PoPs
will be in the forecast through Friday, although rainfall should be
light. Just beyond this forecast period is another strong front and
the potential for strong convection, then a colder, drier period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              61  71  51  57  49 /  80  40  30  60  50
Austin Bergstrom Intl Airport  62  71  52  58  49 /  80  40  30  60  50
New Braunfels Muni Airport     62  72  54  58  51 /  70  40  40  60  50
Burnet Muni Airport            55  69  46  55  46 /  90  10  20  50  50
Del Rio Intl Airport           50  72  51  60  50 /  60   0  -   40  30
Georgetown Muni Airport        58  69  48  56  47 /  90  30  30  50  50
Hondo Muni Airport             60  75  55  60  51 /  70  10  20  60  50
San Marcos Muni Airport        62  72  53  59  50 /  70  40  40  60  50
La Grange - Fayette Regional   66  72  57  61  53 /  70  60  50  50  50
San Antonio Intl Airport       62  74  55  60  52 /  70  20  30  60  50
Stinson Muni Airport           62  74  57  61  53 /  70  20  30  50  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...24
Synoptic/Grids...Allen
Public Service/Data Collection...30
Hazardous weather outlook, Jan 15, 4:58 AM CST, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
458 AM CST SUN JAN 15 2017

TXZ171>173-183>194-202>209-217>225-228-161100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
458 AM CST SUN JAN 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL TEXAS..

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT. THE GREATEST THREAT FOR SEVERE STORMS WILL BE ALONG
AND WEST OF I-35. DAMAGING WIND GUSTS...ISOLATED TORNADOES...AND
LARGE HAIL WILL BE POSSIBLE. LOCALLY HEAVY RAIN IS ALSO POSSIBLE
ACROSS THE HILL COUNTRY AND MAY CAUSE SOME FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SEVERE WEATHER AND EXCESSIVE RAINFALL
AMOUNTS.

In the hours before

Local storm report, Jan 15, 6:37 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
637 PM CST SUN JAN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             12 ENE ROCKSPRINGS      30.08N 100.03W
01/15/2017  E0.25 INCH       EDWARDS            TX   COCORAHS

&&

EVENT NUMBER EWX1700019

SBS
Special weather statement, Jan 15, 6:43 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
643 PM CST SUN JAN 15 2017

TXZ184-186-160115-
Kerr TX-Edwards TX-
643 PM CST SUN JAN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR AND
NORTHEASTERN EDWARDS COUNTIES UNTIL 715 PM CST...

At 642 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles south of Telegraph, or 20 miles northeast of Rocksprings,
moving east at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mountain Home.

A tornado watch remains in effect until midnight CST for south
central Texas.

A severe thunderstorm watch remains in effect until 1000 PM CST for
south central Texas.

LAT...LON 3028 9930 3013 9930 3008 10005 3029 10004
TIME...MOT...LOC 0042Z 262DEG 37KT 3020 9994
Local storm report, Jan 15, 6:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
645 PM CST SUN JAN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             4 WSW TUFF              29.76N  99.83W
01/15/2017  E0.70 INCH       REAL               TX   STORM CHASER

            DIME SIZE HAIL JUST WEST OF LEAKEY

&&

EVENT NUMBER EWX1700020

SBS
Special weather statement, Jan 15, 6:48 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
648 PM CST SUN JAN 15 2017

TXZ183-184-202-160130-
Kinney TX-Val Verde TX-Edwards TX-
648 PM CST SUN JAN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KINNEY...SOUTH
CENTRAL EDWARDS AND SOUTHEASTERN VAL VERDE COUNTIES UNTIL 730 PM
CST...

At 647 PM CST, Doppler radar was tracking a strong thunderstorm over
Amanda, or 12 miles east of Del Rio, moving east at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brackettville, Standart, Alamo Village, Laughlin AFB, Amanda, Val
Verde Park and Kickapoo Cavern State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CST for
south central Texas.

LAT...LON 2958 10071 2972 10036 2935 10027 2925 10082
      2926 10081 2926 10084 2928 10088
TIME...MOT...LOC 0047Z 262DEG 36KT 2938 10068
Local storm report, Jan 15, 6:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
650 PM CST SUN JAN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             16 N KICKAPOO CAVERN ST 29.84N 100.41W
01/15/2017  E2.50 INCH       EDWARDS            TX   COCORAHS

            TENNIS BALL SIZE HAIL 17 MILES SW OF ROCKSPRINGS

&&

EVENT NUMBER EWX1700021

SBS
Local storm report, Jan 15, 6:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
652 PM CST SUN JAN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             7 NE CAMP WOOD          29.74N  99.92W
01/15/2017  E1.50 INCH       REAL               TX   COCORAHS

&&

EVENT NUMBER EWX1700022

SBS

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 6:12 PM CSTSpecial Weather StatementEWXEdwards48 min
Jan 15, 6:21 PM CSTSpecial Weather StatementEWXKinney39 min
Jan 15, 6:24 PM CSTSevere Thunderstorm WarningEWXEdwards, Real66 min
Jan 15, 6:30 PM CSTSpecial Weather StatementEWXEdwards60 min
Jan 15, 6:42 PM CSTSevere Thunderstorm WarningEWXEdwards, Kerr, Real48 min
Jan 15, 6:43 PM CSTSpecial Weather StatementEWXKimble32 min
Jan 15, 6:48 PM CSTSpecial Weather StatementEWXKinney42 min
Jan 15, 7:08 PM CSTSevere Thunderstorm WarningEWXBandera67 min
Jan 15, 7:13 PM CSTSevere Thunderstorm WarningEWXKinney47 min
Jan 15, 7:17 PM CSTSpecial Weather StatementEWXEdwards43 min
Jan 15, 7:33 PM CSTSpecial Weather StatementEWXKerr42 min
Jan 15, 7:46 PM CSTSevere Thunderstorm WarningEWXKinney29 min
Jan 15, 7:48 PM CSTTornado WarningEWXKerr27 min
Jan 15, 7:59 PM CSTSevere Thunderstorm WarningEWXKinney, Uvalde46 min
Jan 15, 8:14 PM CSTSevere Thunderstorm WarningEWXBandera, Kendall, Kerr46 min
Jan 15, 8:16 PM CSTSpecial Weather StatementEWXKerr, Real, Uvalde44 min
Jan 15, 8:19 PM CSTSpecial Weather StatementEWXKendall41 min
Jan 15, 8:36 PM CSTAreal Flood AdvisoryEWXBandera, Kerr, Real3 hr
Jan 15, 8:56 PM CSTSpecial Weather StatementEWXBandera, Gillespie, Kendall, Kerr, Medina, Uvalde49 min
Jan 15, 8:59 PM CSTSevere Thunderstorm WarningEWXKendall46 min
Jan 15, 9:11 PM CSTAreal Flood AdvisoryEWXKinney, Uvalde3 hr
Jan 15, 9:27 PM CSTTornado WarningEWXKendall33 min
Jan 15, 9:43 PM CSTSpecial Weather StatementEWXBandera, Medina, Uvalde62 min
Jan 15, 9:44 PM CSTSevere Thunderstorm WarningEWXBlanco, Comal, Kendall46 min
Jan 15, 9:52 PM CSTAreal Flood AdvisoryEWXBandera, Kendall, Kerr3 hr
Jan 15, 10:22 PM CSTSpecial Weather StatementEWXHays38 min
Jan 15, 10:25 PM CSTSpecial Weather StatementEWXBexar50 min
Jan 15, 11:07 PM CSTSpecial Weather StatementEWXHays, Travis53 min
Jan 15, 11:16 PM CSTSpecial Weather StatementEWXBexar, Comal29 min
Jan 15, 11:21 PM CSTAreal Flood AdvisoryEWXBexar3 hr
Jan 15, 11:30 PM CSTSpecial Weather StatementEWXBexar45 min
Jan 15, 11:45 PM CSTSpecial Weather StatementEWXBexar, Comal30 min
Jan 16, 12:07 AM CSTSpecial Weather StatementEWXWilliamson38 min
Jan 16, 12:32 AM CSTAreal Flood AdvisoryEWXComal, Hays3 hr
Jan 16, 1:04 AM CSTAreal Flood AdvisoryEWXBexar, Guadalupe3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.